Indian Journal of Dermatology Venereology and Leprology · 2006 · 27 citations · 5 references
MedicineDermatologyPharmacologyAllergyHypersensitivityRheumatologyAdverse Drug Reaction MonitoringAdverse Drug ReactionsDrug AllergyDrug-induced Skin ReactionsHypersensitivity PharmacologyRheumatoid ArthritisCutaneous Drug ReactionsDaily DosingDelayed Drug HypersensitivityDrug Hypersensitivity ReactionsDrug-induced Hypersensitivity SyndromeDrug-induced Skin HypersensitivityRheumatoid Arthritis PharmacotherapySevere Cutaneous Adverse Reactions
Medications used to treat human ailments are known to cause cutaneous reactions which may vary in their severity. Leflunomide, an immunomodulating agent recently introduced to treat rheumatoid arthritis, is reported to cause severe cutaneous reactions. We are reporting five such cases. All our patients were started on leflunomide for rheumatoid arthritis, 4-6 weeks before the onset of cutaneous reaction and were admitted to the hospital with the common complaints of fever, skin rash and generalized weakness. All of them had characteristic pattern of events such as delayed onset of reaction, widespread and long lasting skin rash and internal organ involvement. These features suggest a possibility of drug hypersensitivity syndrome to leflunomide. Careful dosing and periodic monitoring of patients treated with leflunomide for possible adverse drug reaction is recommended.
5
A method for estimating the probability of adverse drug reactions
C. A. Naranjo, U. Busto, Edward M. Sellers et al. · Clinical Pharmacology & Therapeutics · 1981 · 11.6K citations